Texas, 2005

Flash Flooding and Damaging Wind in Texas, May 28, 2005

May 28, 2005 · NWS MAF · 3 events in 3 counties and zones

A complex of strong to severe thunderstorms tracked over the central Permian Basin of west Texas during the afternoon of the 28th. In addition to damaging winds over the southern Permian Basin, this activity produced very heavy rainfall over the urban areas of Midland and Odessa that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of strong to severe thunderstorms tracked over the central Permian Basin of west Texas during the afternoon of the 28th. In addition to damaging winds over the southern Permian Basin, this activity produced very heavy rainfall over the urban areas of Midland and Odessa that resulted in flash flooding. The most significant public impact was in Odessa, where firefighters rescued several motorists from stalled vehicles in flowing flood waters. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:25 PM CST, 18 minutes earlier.

Area forecast discussion, May 28, 1:25 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SAT MAY 28 2005

.SHORT TERM...
TSTMS STARTING TO DEVELOP INVOF PECOS RIVER S OF KMAF WHERE WATER
VAPOR INDICATES DEFORMATION ZONE IS LOCATED. MSAS DATA ALSO SUPPORTS
LOW LEVEL MSTR CONVERGENCE ACRS TRANS PECOS WHERE LI/S RANGE FROM
MINUS 3 TO MINUS 8. ELSEWHERE VISIBLE IMAGERY INDICATES MCV ACRS SE
NM WITH LOW CLOUDS BREAKING UP ACRS PB. OTHER THAN STORMS DEVELOPING
IN HIER TERRAIN AND MOVING E INTO SE NM PLAINS THIS AREA IS LEAST
FAVORED FOR PRECIP. PB AND PECOS RIVER AND S INTO TERRELL COUNTY
AGAIN MOST FAVORED FOR HEAVY RAIN LATE THIS AFTERNOON AND EVENING.
SHEAR IS ON THE POOR SIDE THIS AFTERNOON THUS SEVERE THREAT IS MARGINAL
ALTHOUGH PRECIP LOADED UPDRAFTS CERTAINLY CAPABLE SEVERE DOWNBURST WINDS.
WILL CONTINUE TO HIGHLIGHT SEVERE THREAT PB AND SRN AREAS THIS EVENING.
CONTEMPLATED DROPPING FLASH FLOOD WATCH IN NW BUT HAVE OPTED TO CONTINUE
WITH MCV ACRS SE NM AND IF CLOUDS BREAK UP THERE NEW DEVELOP WOULD LIKELY
OCCUR.

.LONG TERM...
NAM 500 MB HEIGHT FIELDS SHOW THE MID LVL TROUGH THAT HAS AIDED OUR
RECENT RAINS SAGGING SOUTHWARD ON SUNDAY INTO THE BIG BEND AND LOWER
TRANS PECOS REGIONS OF THE CWA.  HOWEVER...SEVERAL NEW FACTORS WILL
PLAY A SIGNFICANT ROLE IN OUR WEATHER OVER THE NEXT COUPLE DAYS.

SURFACE LOW PRESSURE DEVELOPING OVER EASTERN PORTIONS OF NEW MEXICO
WILL LEAD TO THE LOSS OF UPSLOPE LOW LEVEL FLOW OVER THE MUCH OF THE
WESTERN THIRD OF THE CWA AND A DRIER DAY TOMORROW.  DOWNSLOPE
SOUTHWEST TO WEST WINDS OVER THESE AREAS WILL ALSO HELP TO
REESTABLISH A SURFACE DRYLINE GENERALLY ALONG A LEA COUNTY TO
EASTERN BREWSTER COUNTY LINE.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED ON SUNDAY AHEAD OF THIS FEATURE WITH THE NORTHERN AND
EASTERN PORTIONS OF THE TEXAS PERMIAN BASIN AND THE ROLLING PLAIN
HAVING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS.  WITH ABUNDANT
LOW LEVEL MOISTURE IN PLACE AND MODERATE CAPE VALUES EXPECTED EAST
OF THE DRYLINE TOMORROW AFTERNOON...SEVERE WEATHER APPEARS
POSSIBLE....ALONG AND EAST OF A SEMINOLE TO ODESSA TO PECOS
LINE...WITH THE NORTHEAST TEXAS PERMIAN BASIN AND THE SOUTHERN
PORTIONS OF THE ROLLING PLAINS HAVING THE GREATEST POTENTIAL FOR
SEVERE WEATHER.

THE MAIN CONCERN HOWEVER THIS FORECAST PERIOD APPEARS TO BE COMING
TOGETHER FOR MONDAY.  A COLD FRONT IS EXPECTED TO MAKE ITS WAY INTO
THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY MORNING...THEN TO NEAR
A SAN ANGELO TO ODESSA TO WESTERN PERMIAN BASIN LINE BY EARLY
AFTERNOON ON MONDAY.  COINCIDENT WITH THIS APPROACHING COLD FRONT
WILL BE A TIGHTENING LOW LEVEL MOISTURE GRADIENT ALONG THE DRY LINE
FROM THE WESTERN PERMIAN BASIN TO THE STOCKTON PLATEAU.  FACTOR IN
UPSLOPE LOW LEVEL FLOW...GOOD DIRECTIONAL WIND SHEAR AND CAPE VALUES
IN EXCESS OF 3000 J/KG AS PROGGED IN THE NAM DERIVED SOUNDINGS AND
WE HAVE THE SETUP FOR SIGNIFICANT SEVERE WEATHER ACROSS THE CENTRAL
TEXAS PERMIAN BASIN AND ESPECIALLY OVER THE EASTERN PORTIONS OF THE
CWA BY MONDAY AFTERNOON.  THE FRONTAL BOUNDARY DRAPED ACROSS THE
AREA ALSO SHOULD ENHANCE THE SR HELICITY ACROSS THIS AREA AS
WELL...AND WOULD NOT RULE OUT THE POSSIBILITY OF ISOLATED TORNADOES
ACROSS THE CENTRAL AND EASTERN TEXAS PERMIAN BASIN MONDAY AFTERNOON
INTO MONDAY EVENING.  ALL THIS IS CONTINGENT ON THE TIMING OF THE
COLD FRONT AND THE CAP BREAKING.

WITH THIS WEEK AND NEXT MARKING OUR CLIMATOLOGICAL PEAK IN SEVERE
WEATHER...THE CURRENT WEATHER TRENDS ARE NOT SURPRISING.  EXTENDED
MODELS KEEP THE DRYLINE ACROSS THE CWA THROUGH THE LATER PORTIONS OF
THE WEEK...THUS WILL KEEP IN CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS EAST OF THIS FEATURE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.  HAVE TRENDED SUNDAY AND MONDAY FORECASTS TOWARDS
THE NAM SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  86  65  80 /  50  40  30  50
CARLSBAD NM                60  91  64  88 /  40  20  20  20
DRYDEN TX                  65  90  67  92 /  50  30  20  30
FORT STOCKTON TX           63  91  67  90 /  50  30  20  30
GUADALUPE PASS TX          57  85  58  84 /  40  10  10  10
HOBBS NM                   61  91  64  85 /  40  20  20  30
MARFA TX                   58  82  56  85 /  50  10  10  10
MIDLAND INTL AIRPORT TX    61  88  65  83 /  50  30  30  50
ODESSA TX                  62  89  66  84 /  50  30  30  50
WINK TX                    66  94  68  92 /  50  30  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM MDT SUNDAY FOR THE
      FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY
      COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
      NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM CDT (4 AM MDT)
      SUNDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
      BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
      ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
      HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
      MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES
      COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...
      VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

&&

49/03
Hazardous weather outlook, May 28, 2:25 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 AM CDT SAT MAY 28 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290816-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
325 AM CDT SAT MAY 28 2005 (225 AM MDT SAT MAY 28 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY SUNDAY MORNING
FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  MANY AREAS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO RECEIVED IN EXCESS OF AN
INCH OF RAINFALL OVER THE PAST FEW DAYS...AND ADDITIONAL THUNDERSTORM
ACTIVITY TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.  FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER LOW
LYING AREAS...ALONG WITH LOCALIZED FLOODING OF URBAN AREAS...IS
LIKELY TODAY AND TONIGHT.

ALONG WITH THE THREAT OF HEAVY RAINFALL...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE PERMIAN
BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.  THIS SLIGHT
RISK AREA IS FOR THAT PART OF WEST TEXAS EAST OF A SEMINOLE TO
FORT STOCKTON LINE...AND NORTH OF A FORT STOCKTON TO BIG LAKE LINE.
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 60 MPH
WILL BE POSSIBLE FROM THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  FREQUENT CLOUD TO GROUND LIGHTNING ALSO IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT AGENCIES...AND STORM
SPOTTER GROUPS SHOULD MONITOR THE WEATHER TODAY AND TONIGHT AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER
ACTIVATION MAY BE REQUESTED NORTH AND EAST OF A SEMINOLE...FORT
STOCKTON...TO BIG LAKE LINE BY MID AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 28, 12:37 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT SAT MAY 28 2005

TXZ075-281915-
PECOS TX-
137 PM CDT SAT MAY 28 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF FORT STOCKTON
AT 137 PM CDT...MOVING EAST AT 20 MPH. THE FORT STOCKTON AREA CAN
EXPECT SMALL HAIL...WINDS TO AROUND 55 MPH...AND VERY HEAVY RAIN.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crane

When
May 28, 1:43 PM CST
Where
Crane County, Crane
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.400, -102.350

Severe thunderstorm winds downed power lines in Crane.

Flash Flood, Ector

When
May 28, 2:28 PM CST to 4:00 PM CST
Where
Ector County, Odessa
Property damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.850, -102.367

Flash flooding in Odessa resulted in significant traffic problems on many city streets. Stalled vehicles were reported at several locations within the city, including the intersection of Dixie and 23rd Streets. The Odessa Fire Department conducted six high water rescues during the event. No injuries were reported during the rescue efforts that occurred at the intersection of 17th and Tom Green Streets, and along Muskingum Street.

Flash Flood, Midland

When
May 28, 2:37 PM CST to 4:30 PM CST
Where
Midland County, 4 mi NW of Midland
Reported by
TRAINED SPOTTER
Coordinates
32.033, -102.133

Several reports of flash flooding were received from areas in and around Midland during the afternoon of the 28th. The intersection of County Road 60 and State Highway 158 was inundated by almost a half-foot of flowing water. Similar flash flooding conditions were reported along several city streets in the north part of the city, including at the intersection of Briarwood and Northcrest. At least one foot of flowing flood waters covered the intersection of Midkiff and Andrews Highway. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451515, 5451513, 5451514.